Hail, Hooker
- When
- August 5, 4:26 AM MST
- Where
- Hooker County, 9.75 mi E of Mullen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.050, -100.840
Thunderstorms developed and moved east during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed and moved east during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 5, 1:46 AM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 346 AM CDT WED AUG 5 2009 .DISCUSSION... COMPLEX OF SHOWERS/THUNDERSTORMS MOVING THROUGH THE AREA THIS MORNING. SYSTEM SHOULD EXIT TO THE SOUTHEAST OF THE AREA BY MID MORNING...WITH CLEARING SKIES IN IT/S WAKE. MOIST SOUTHEAST UPSLOPE FLOW WILL CONTINUE TODAY...WITH AFTERNOON THUNDERSTORMS EXPECTED TO REDEVELOP ACROSS THE HIGHER TERRAIN OF EASTERN WYOMING THIS AFTERNOON. STORM COVERAGE IS SOMEWHAT QUESTIONABLE...AS MODELS REALLY NOT SHOWING ANY WELL DEFINED SHORTWAVES. NEVERTHELESS...ANY STORMS WHICH MANAGE TO FORM WILL BE CAPABLE OF BECOMING SUPERCELLS...AS THEY PROGRESS EAST INTO THE NEB PANHANDLE BY LATE AFTERNOON...WHERE GOOD SHEAR AND A RATHER HIGH CAPE ENVIRONMENT WILL RESIDE. DURING THE EVENING...STORMS MAY CONGEAL INTO AN MCS AS THEY PROGRESS EAST INTO THE REST OF WESTERN AND CENTRAL NEBRASKA. SPC HAS THIS SCENARIO COVERED WELL...AS THE ENTIRE LBF FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. SIMILAR SCENARIO EXPECTED AGAIN ON THURSDAY...WITH THE BETTER CHANCE OF ANY SEVERE WEATHER SHIFTING JUST A BIT NORTH /ALONG AND NORTH OF INTERSTATE 80/ AS THE UPPER LEVEL RIDGE NOSES EAST INTO THE SOUTHERN PLAINS...WHICH WILL SPREAD SOME WARMER AIR ALOFT /CAPPING INVERSION/ INTO THE SOUTHERN PORTIONS OF NEBRASKA. FRIDAY...MODELS CONTINUE TO SHOW AN UPPER LEVEL LOW MOVING EAST INTO THE NORTHERN ROCKIES...WITH BROAD TROUGHING SOUTH OF THIS LOW ACROSS THE WESTERN CONUS. OUR AREA WILL BE ON THE EASTERN SIDE OF THIS TROUGH...WHICH GIVES A SOUTHWEST FLOW ALOFT. COULD BE A GOOD SET UP FOR A ROUND OF THUNDERSTORMS...BUT A STRONG CAP /700 MB TEMPS OF 13 TO 16 CELSIUS/ IS EXPECTED. WILL MAINTAIN A SLIGHT CHANCE OF STORMS DURING THE DAY FRIDAY...AND INCREASE THOSE INTO THE LOW CHANCE CATEGORY ACROSS THE NORTHWEST HALF OF THE AREA FRIDAY NIGHT...AS THIS AREA WILL BE CLOSER TO THE BETTER UPPER LEVEL SUPPORT. SATURDAY AND SUNDAY ARE LOOKING QUITE WARM...BUT TEMPS SHOULD BE HELD SOMEWHAT IN CHECK...AS AFOREMENTIONED UPPER LEVEL PROGRESSES ACROSS THE NORTHERN PLAINS. THIS WILL DRAG A COLD FRONT INTO THE AREA...WHICH IS EXPECTED TO STALL INVOF OF NEBRASKA. WILL COVER THE WEEKEND WITH SOME SLIGHT POPS FOR CONVECTION...AS A MOIST AND UNSTABLE ENVIRONMENT WILL BE FOUND INVOF THE STALLED FRONT. MONDAY AND BEYOND...NO CHANGES MADE TO THE FORECAST...AS PREVIOUS FORECAST HAS THE SITUATION HANDLED WELL. APPEARS UPPER LEVEL RIDGE WILL TRY AND DEVELOP WEST ONCE AGAIN INTO THE SOUTHWEST CONUS. THIS WILL PUT US BACK INTO THE ALL TOO FAMILIAR NORTHWEST FLOW PATTERN ALOFT...AND LIKELY A RETURN TO SOUTHEAST MOVING THUNDERSTORM COMPLEXES. IF PATTERN DOES INDEED DEVELOP AS MODELS INDICATE...THEN THUNDERSTORM CHANCES WILL NEED TO BE ADDED. && .AVIATION... STRATUS MVFR EXPECTED IN WAKE OF MCS EARLY THIS MORNING WITH CONDITIONS IMPROVING TO VFR BY MID MORNING. SOME CONVECTIVE CLOUDS THIS AFTERNOON AS CONVECTIVE TEMPERATURES ARE REACHED...BUT SHOULD BE WELL INTO VFR RANGE. SIMILAR SCENARIO TO LAST 2 NIGHTS WITH TRW BE GINNING IN EASTERN WYOMING AND MOVING EAST INTO THE PANHANDLE...AND THEN ACROSS WESTERN NEBRASKA THROUGH LATE EVENING. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...TAYLOR AVIATION...POWER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 502 AM CDT WED AUG 5 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-061015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 502 AM CDT WED AUG 5 2009 /402 AM MDT WED AUG 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN IN THE LATE AFTERNOON OVER THE NEBRASKA PANHANDLE THEN PUSH EAST OVER NIGHT INTO WESTERN AND NORTH CENTRAL NEBRASKA. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT AGAIN OVER WESTERN AND NORTH CENTRAL NEBRASKA ON THURSDAY AFTERNOON AND EVENING ALONG A STATIONARY BOUNDARY AS WEAK WAVES MOVE THROUGH NORTHWEST FLOW. THE MAIN THREAT AREA IS ALONG AND NORTH OF INTERSTATE 80 NORTH TO THE SOUTH DAKOTA BORDER. THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. NORTHWEST FLOW ALOFT WILL KEEP WEAK WAVES MOVING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE WEEKEND. ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN NEBRASKA. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE POWER
The North Platte radar (KLNX), 24 km away, was scanning. The volume nearest the first event began at 11:26 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187806, 187807, 187808.